Jump to content

LuRu8: Mirtazapine Withdrawals


LuRu8

Recommended Posts

LuRu8

 

Hello everyone ūüôā

 

After a very turbulent year of various medications, I have now been off Mirtazapine completely for about five/six weeks now.

 

The withdrawals started after I was advised to finish up by taking 7.5mg every other day, and I felt terrible from the first day ‚Äėoff‚Äô which led me to believe I could stop and power through. Off the top of my head, I was itchy, I had headaches, almost constant nausea, insomnia, very dark thoughts and fatigue with low motivation.

 

After those initial few days, I experienced some okay ones, followed by some really bad ones again including two or three where I got absolutely no sleep at all.

 

However, moving past those days gave me twelve really good days, where I felt like an improved version of my old self. I mistakenly thought I had made it! Through subsequent reading, I know this is standard.

 

Another terrible few days followed where I was constantly nauseous, throwing up or dry heaving every morning, unable to relax or switch off, and feeling loads of adrenaline pretty much all day.

 

Then another twelve good days, albeit with sleeping issues, adrenaline and nausea, plus flu-like symptoms including a sore throat (possibly from acid reflux?) and throwing up.

 

But since Tuesday of this week, I woke up feeling really flat and disheartened, which then led to another spiral, another sleepless night, huge feelings of hopelessness and suicidal ideation, no appetite or desire to see anyone or do anything, and lots of negative ‚Äėstories‚Äô which I was telling myself. A lot of fear in the morning and apprehension about not getting to sleep, which obviously prevented me from sleep and became a self-fulfilling prophecy. On these days, I will tell myself I am ‚Äúbroken‚ÄĚ and that I will never recover; that I have always been like this (until May last year, I had no history of mental health issues although other family members had) and that this is my life now, forever. This is where the suicidal ideation comes in, as it feels unbearable and like I‚Äôve ruined ¬†my life and taken my wife‚Äôs husband¬†away from her, and my children‚Äôs father away from them (as I don‚Äôt feel same as how I used to, when it was all effortless just to be a satisfied me).

 

However, last night I managed seven hours of sleep with no Zopiclone (I forgot to put it in my signature - I have 3.5mg tablets and take a maximum of three per week, although I haven’t needed them all on any week so far) nor Magnolia Bark (more natural sedative, allegedly). I also have magnesium bisglycinate and CBD oil although I haven’t been using these much recently. Anyway, today feels a little easier than yesterday, although it is still very early.

 

To give a bit more background, I came off the Mirtazapine because I didn’t like certain side effects, and was never keen on medication anyway; I took the first one out of desperation and - what must be a familiar story on here - a startling lack of information provided by my GP. I have a wife and two children (both under five years old) and I am a counsellor working in private practise, but only for a few hours a week at the moment so as not to overwhelm myself. Also, due to lockdown, I spend most of my time in my house with my family.

 

Thank you for reading. I’d be interested to hear how this all compares to others, although I know that everyone is different. I read a lot and I’m currently on Claire Weekes’ books. I also have a therapist who I’ve been seeing since November. 

 

 

Edited by Gridley

May 2019 sertraline (can’t recall dosage and only took one) 
June 2019  Mirtazapine 15mg 
July/August  2019 Citalopram (can’t recall dosage)

Also around this time I was given 5mg Diazepam for about a month, then given Lorazepam (can’t recall dosage) instead.
September 2019 Came off Citalopram cold turkey as psychiatrist increased Mirtazapine to 30mg. Tapered off lorazepam.
October 2019  Mirtazapine increased to 45mg.

 

Gradually reduced back down to 7.5mg from December 2019 to April 2020. Finished by taking 7.5mg every other day for about a week, before stopping cold turkey. 

Link to comment
  • Moderator

Welcome to SA, LuRu8.

 

The damage is not permanent and you will heal.

 

You tapered very fast, causing the withdrawal symptoms you're now experiencing.  Alternate day tapering is never recommended, as it batters the nervous system.

 

What is withdrawal syndrome.

 

Daily Checklist of Antidepressant Withdrawal Symptoms (PDF) 

 

When we take psychiatric medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  

 

Reinstatement of a very small dose of the original drug is the only known way to help alleviate withdrawal syndrome.  The only other alternative is to try and wait out the symptoms and manage as best you can until your central nervous system returns to homeostasis.  Unfortunately no one can give you an exact timeline as to when you will start feeling better and while some do recover relatively easily, for others it can take many months or longer.  

 

Reinstatement isn't a guarantee of diminished symptoms for everyone but it's the best tactic available.  You're still in the time period where reinstatement predictably works, up to 3 months after last dose.   We usually suggest a much smaller reinstatement dose than your last dose.  These drugs are strong, your system has become sensitized and If you take too much it may be too much for your brain and can cause you become unstable.   Then, once you've stabilized on that reinstated dosage, which can take several months,  you can begin a 10% per month taper down to zero.   Please read:

 

About reinstating and stabilizing to reduce withdrawal symptoms. -- at least the first page of the topic

 

If you're interested in reinstating, please let us know and I'll suggest a dosage.  Please don't reinstate without letting us suggest a dosage.

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

Magnesium, nature's calcium channel blocker 

 

Omega-3 fatty acids (fish oil) 

 

Add in one at a time and at a low dose in case you do experience problems.

 

These links are about helping improve your sleep.

 

Tips to help sleep - so many of us have that awful withdrawal insomnia
 
 
Tricks and tips to fall asleep faster
 
This link contains helpful information, including insomnia and also non-drug coping skills.  
 
 
Some members have found Melatonin helpful with insomnia.   
See Melatonin for sleep   It's best to start at a very low dosage, such as .25mg, and gradually increase if needed to the lowest effective dose.  

This is your Introduction topic, where you can ask questions and connect with other members.  We're glad you found your way here.

 
 
 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg Valium

Feb. 2021, begin 10%/4 week taper of 18.75mg Valium  

End 2021  year 1 of taper at 6mg

End 2022 year 2 of taper at 2.75mg 

Current dose as of Feb. 25, 2023 2mg

Taper is 89% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 14.4mg  

March 22, 2022: Begin 10%/4 week taper

Aug. 5, 2022: hold at 9.5mg and shift to Valium taper

Taper is 87% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice but simply information based on my own experience, as well as other members who have survived these drugs.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy